Alert archive / Minnesota / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 224, NWS Twin Cities, MN

August 15, 1999Douglas County, Pope County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 15, 1999, 8:11 AM CDT for Douglas County, Pope County, Minnesota. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 15, 1999, 8:11 AM CDT (13:11 UTC)
Expired
Aug 15, 1999, 9:00 AM CDT
In force
49 min
Issued by
NWS Twin Cities, MN
Area
Whole counties

Counties Douglas County, MN, Pope County, MN

The radar

The Minneapolis radar (KMPX), 179 km from the middle of the area, began a volume at 13:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 8:45 AM CDTThunderstorm Wind 50Osakis, MNTwo trees damaged. Wind estimated.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 1.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1999-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1999-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 315 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1371 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
315 m²/s²
0-3 km storm-relative helicity
384 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMPX 151311 RRA
SVRMSP
MNC041-121-151400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
811 AM CDT SUN AUG 15 1999

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DOUGLAS COUNTY IN WEST CENTRAL MINNESOTA
  POPE COUNTY IN WEST CENTRAL MINNESOTA

* UNTIL 900 AM CDT

* AT 811 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 3 MILES SOUTHEAST OF LOWRY...OR
  ABOUT 5 MILES WEST OF GLENWOOD...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  VILLARD
  LOWRY
  LONG BEACH
  GLENWOOD
  FORADA

THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:35 AM CDT, 4 hours 36 minutes earlier.

Area forecast discussion, Aug 15, 3:35 AM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
335 AM CDT SUN AUG 15 1999

IMPRESSIVE TROUGH IN THE NW STATES WITH DECENT TROPICAL MOISTURE FM
SWRN STATES INTO THE NORTHERN/CENTRAL PLAINS LIFTING NEWD AHEAD OF
MAJOR TROUGH. BOTH NGM AND 80 KM ETA ARE SIMILAR IN BRINGING
PRECIPITABLE WATER VALUES AROUND 1.6 INCHES INTO MN BY LATE
AFTN/EARLY EVENING. MODELS ARE ALSO SIMILAR IN SWINGING SHORT WAVE
FROM CO TO MN DURING THE DAY. OVERNIGHT SCT PRECIP IN AZ/NM/CO LENDS
CREDENCE TO THE SHORT WAVE EVEN THO IT IS TOUGH TO PICK OUT ON WATER
VAPOR IMAGERY. HI OVER ERN GRTLAKES RGN WL KEEP DRY AIR ACRS AEL/MSP
TO RPD/EAU THIS AFTERNOON...BUT TROPICAL PLUME PLUS INCOMING SHORT
WAVE MEANS POPS IN ORDER TODAY FOR THE REST OF OUR AREA. WL SPREAD
CHC PRECIP INTO AEL/MSP AND WISC THIS EVENING.

SFC LO ALONG WY/SD BORDER ATTM WITH WRM FNT APPARENTLY DRAPED EWD
ACRS NRN SD...POSSIBLY INTO WC MN. THO THERE ARE SOME DIFFERENCES...
BOTH NGM AND 80KM ETA PLACE WRM FNT A LITTLE NORTH OF CWA BY 00Z...
ROUGHLY FROM FAR TO DLH OR MAYBE A BIT NORTH OF THAT. THUS OUR AREA
WL WAIT FOR THE INCOMING COLD FRONT FOR BULK OF PRECIP TONIGHT.
MODELS HAVE FRONT ALG MN/WI BORDER BY 12Z...SO WL KEEP MN COUNTIES
DRY ON MONDAY...AND CONFINE WISC POPS MONDAY TO THE MORNING HOURS.

SOME STORMS ALONG THE COLD FRONT COULD BE QUITE WINDY TONIGHT AS
UPPER WINDS FIELDS ARE QUITE IMPRESSIVE. 85H AT 50 KNOTS AT MIDNIGHT
FROM SERN MN INTO WC WISC...40 OR SO KNOTS AT 7H...AND 100 KNOTS AT
25H. ETA 06Z 85H LIFTED INDICES WELL BLO ZERO IN CNTRL MN. NGM NOT
AS STRONG BUT STILL BLO ZERO.

MONDAY WILL BE RATHER BLUSTERY AMID WEST WINDS. SECONDARY COLD
FRONT ONLY IN NRN MN MONDAY AFTN...AND REMAINS THERE THRU 72 HOURS
ACCORDING TO THE AVN.

.MSP...NONE
KRAUSE

In the hours before

Special weather statement, Aug 15, 4:14 AM CDT, 3 hours 57 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-152100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
414 AM CDT SUN AUG 15 1999

THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF
SOUTHERN AND CENTRAL MINNESOTA THIS AFTERNOON INTO TONIGHT.

A STRONG LOW PRESSURE SYSTEM IN NORTHEAST WYOMING WILL LIFT
INTO EASTERN NORTH DAKOTA EARLY THIS EVENING AND INTO
NORTHWEST MINNESOTA BY MIDNIGHT.  A COLD FRONT EXTENDING SOUTH FROM
THE LOW WILL BE PUSHED INTO WESTERN MINNESOTA.  STRONG SOUTH WINDS
AHEAD OF THE FRONT WILL BRING WARM AND UNSTABLE AIR NORTH INTO THE
GOPHER STATE.

THUNDERSTORMS ARE EXPECTED TO FIRE AHEAD OF THE FRONT IN WESTERN
MINNESOTA BY LATE AFTERNOON AND IN THE EAST LATER THIS EVENING.
SOME OF THESE STORMS COULD BE SEVERE WITH DAMAGING WINDS AND HAIL
THE GREATEST THREAT.  SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH
THE EVENING IN WEST CENTRAL MINNESOTA AND WELL INTO THE NIGHT IN THE
EAST.

SEVERE WEATHER SPOTTER GROUPS SHOULD BE PREPARED TO ACTIVATE OVER
SOUTHERN AND CENTRAL MINNESOTA.
PAULSON

Nearby

Severe Thunderstorm Warnings in Minnesota, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.